Hail, Quay
- When
- August 2, 5:42 PM MST to 5:45 PM MST
- Where
- Quay County, Tucumcari
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.170, -103.730
Dime to penny size hail in Tucumcari. Lightning strike also blew up a transformer.
An upper level high centered over far southeast New Mexico on the 2nd allowed the monsoon moisture plume to focus over much of the state. The subsequent afternoon and evening thunderstorms were slow-moving and, at times, strong to severe, producing areas of heavy rain, hail, and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level high centered over far southeast New Mexico on the 2nd allowed the monsoon moisture plume to focus over much of the state. The subsequent afternoon and evening thunderstorms were slow-moving and, at times, strong to severe, producing areas of heavy rain, hail, and strong winds. Flash flooding was reported in the northwest and south central portions of the state, impacting U.S. Highway 550 near Nageezi and U.S. Highway 60 west of Socorro. Penny size hail fell with stronger storms that rolled through Tucumcari during the early evening hours. No other severe weather was reported during this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 2, 4:43 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 543 PM MDT SUN AUG 2 2015 .AVIATION... 00Z TAF CYCLE UPPER LEVEL ENERGY MOVING IN FROM THE WEST COMBINED WITH A VERY MOIST AND MODERATELY UNSTABLE AIR MASS WILL MAINTAIN A FAVORABLE ENVIRONMENT FOR ACTIVE SHRA/TSRA. HIGHEST CONFIDENCE IN DIRECT IMPACTS AT KFMN AND KTCC IN NEAR TERM. ELSEWHERE...WILL MAINTAIN VC MENTION AS PLACEHOLDERS UNTIL CONFIDENCE INCREASES PER SHORT- TERM RADAR/LIGHTNING TRENDS. KFMN...KGUP...KSAF...AND KLVS MOST LIKELY TO EXPERIENCE MULTIPLE WAVES OF IMPACTS BEFORE 06Z. STORM MOTIONS GENERALLY E OR NE AT 10-15 KTS. EXPECT BRIEF PERIODS OF MVFR/IFR CIGS AND OCCASIONAL MTN OBSCURATIONS FROM ANY PASSING STRONG TSRA. GROWING CONFIDENCE THAT AREAS OF NORTHERN NM WILL SEE EXPANSION OF SHRA/TSRA AFTER 03Z EXTENDING THROUGH 12Z MONDAY. KJ && .PREV DISCUSSION...340 PM MDT SUN AUG 2 2015... .SYNOPSIS... ACTIVE THUNDERSTORM PERIOD EXPECTED TONIGHT THROUGH EARLY MONDAY BEFORE DRIER AND MORE STABLE AIR ADVANCES WEST TO EAST BEGINNING MONDAY AFTERNOON. THUNDERSTORMS THROUGH EARLY MONDAY MORNING WILL BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY RAINFALL ONCE AGAIN WITH A HEIGHTENED THREAT FOR FLASH FLOODING PARTICULARLY IN LOCATIONS THAT HAVE BEEN HARD HIT THE PAST FEW DAYS. MONDAY AFTERNOON WILL MARK THE TRANSITION TO FEWER STORMS...ESPECIALLY WEST. HIGH CONFIDENCE IN A PREDOMINATELY DRY AND WARM TO HOT WEATHER PATTERN TUESDAY AND WEDNESDAY WITH ISOLATED AFTERNOON AND EVENING STORM POSSIBLE OVER THE MOUNTAINS AND NORTHEAST. && .DISCUSSION... RATHER DYNAMIC UPPER-AIR PATTERN IN PLACE FOR EARLY AUGUST. COMPACT CLOSED UPPER LOW JUST WEST OF THE FOUR CORNERS SLOWLY LIFTING NORTHWARD AND GRADUALLY FILLING WITHIN A LARGER-SCALE REGION OF DEFORMATION/STRETCHING WEST OF THE UPPER RIDGE EXTENDING FROM SW WYOMING TO NE NEW MEXICO. THE MAIN UPPER HIGH CENTER APPEARS TO BE OVER OR JUST SOUTH OF EL PASO. PRONOUNCED DRY SLOT SLOWLY PROGRESSING EASTWARD...NEARING THE AZ/NM LINE AT THIS HOUR. THIS DRY SLOT WAS COINCIDENT WITH A RESPECTIABLE 300MB 30-40KT SPEED MAX ANALYZED OVER AZ THIS MORNING...AND PROVIDING A FAVORABLE ENVIRONMENT FOR ON-GOING CONVECTION FROM THE LOWER RIO GRANDE VALLEY TO NC/NE AREAS. MODELS SIMILAR SHOWING THE COMPACT LOW/DEFORMATION BAND GRADUALLY TRANSLATING NORTH-NORTHEAST TONIGHT. AS RESULT...MID TO UPPER LEVEL FLOW TO GRADUALLY VEER IN RESPONSE AND ALLOW THE DRIER AIR TO MAKE SOME EASTWARD PROGRESS INTO WESTERN AREAS LATER THIS EVENING...MAINLY WC/SW ZONES. AT THE SAME TIME...MODELS ARE QUITE BULLISH ON EXPANDING SHRA/TSRA AND LOCALLY HEAVY QPF NEAR AND AHEAD OF THE SLUGGISH DEFORMATION BAND TONIGHT. AREAS FROM DULCE TO CHAMA SOUTH TOWARD THE JEMEZ...THEN EASTWARD ACROSS THE UPPER RIO GRANDE VALLEY TO THE SANGRE DE CRISTOS AND ADJACENT EAST SLOPES LOOK TO BE ESPECIALLY ACTIVE LATE TONIGHT POSSIBLY WELL INTO THE PRE-DAWN HOURS MONDAY. FOCUS BY DAYBREAK MONDAY LOOKS TO BE FROM THE EAST SLOPES OF THE SANGRES TO THE NE QUARTER AND A LATER SHIFT MAY NEED TO EXTEND THE WATCH. OTHERWISE...MONDAY WILL BE A TRANSITION DAY AS DRIER/MORE STABLE AIR OVERSPREADS THE AREA FROM WEST TO EAST. 500MB HEIGHTS GRRADUALLY RISING THROUGH MONDAY NIGHT. WILL CONTINUE TO FOCUS THE HIGHEST POPS NEAR/EAST OF THE CENTRAL MOUNTAIN CHAIN AND LIKE TREND OF GOING ABOVE MACHINE NUMBERS FOR THE SW/SC MOUNTAINS AND EVEN INCLUDE ISOLATED CONVECTION NEAR THE DIVIDE. TUE/WED WILL BE THE DRIEST/LEAST ACTIVE STRETCH OF DAYS THAT WE HAVE SEEN IN SEVERAL WEEKS IF NOT THE ENTIRE SEASON. 596 DAM UPPER HIGH SQUARELY OVER THE AREA BY WEDNESDAY...CENTERED GENERALLY OVER CENTRAL OR SOUTHWEST NEW MEXICO. NWLY STEERING FLOW WOULD FAVOR THE NE...AND HARD TO COMPLETELY RULE OUT ISOLATED MTN STORMS BUT IT LOOKS TO SHUT DOWN IN A BIG WAY BY MID-WEEK. PREVIOUS SHIFT CAPTURED WIDENING DIURNAL TEMP SWINGS...AND COULD SEE MIN TEMPS IN THE MID/UPPER 30S RETURN FOR THE MORENO VALLEY. MORE ACTIVE LATE WEEK AS THE UPPER HIGH SHIFTS SLOWLY BACK TOWARD THE EAST. KJ && .FIRE WEATHER... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE REMAINDER OF THE DAY ACROSS WESTERN AND CENTRAL NEW MEXICO. THE UPPER HIGH IS CURRENTLY SITUATED OVER THE SOUTHERN HALF OF THE STATE WHICH IS HELPING USHER IN ABUNDANT MOISTURE NORTHWARD. STORM MOTION WILL BE GENERALLY WEST TO EAST...ALTHOUGH SLOW AND ERRATIC AT TIMES. EXPECT GUSTY TO ERRATIC SURFACE WINDS WITH HEAVY RAIN FOOTPRINTS AS STORMS CONTINUE INTO THE EVENING AS MULTIPLE OUTFLOW BOUNDARIES COLLIDE. EXPECT HEAVY RAINS TO OCCUR OVER PREVIOUSLY SATURATED GROUND WHICH WILL INCREASE FLASH FLOODING CONCERNS. CURRENTLY...WATER VAPOR IMAGERY SHOWS A DECENT DRY SLOT FILTERING INTO CENTRAL ARIZONA TOWARD NEW MEXICO. THIS PROCESS WILL GIVE WAY TO A WARMER...DRIER TREND THAT WILL COMMENCE MONDAY AS THE UPPER LEVEL HIGH SHIFTS WESTWARD USHERING IN DRIER AIR FROM THE PACIFIC. STORM ACTIVITY WILL CONTINUE ACROSS HIGH TERRAIN AREAS OF NORTHERN AND WESTERN NEW MEXICO BUT WILL BE LESS ACTIVE EACH DAY. TUESDAY THROUGH THURSDAY WILL SEE TEMPERATURES INCREASING ABOVE NORMAL FOLLOWING 5 AND 6 HAINES VALUES ACROSS NORTHERN AND CENTRAL AREAS. MINIMUM RH VALUES WILL DECREASE INTO THE MID TO UPPER TEENS MIDWEEK...WITH A BRIEF PERIOD OF VALUES BETWEEN 10 AND 15 PERCENT ACROSS THE NORTHERN HALF OF THE STATE...BUT WILL TREND UPWARD TOWARD THE WEEKEND. OVERNIGHT RECOVERIES WILL REMAIN FAIR TO GOOD AREAWIDE. FRIDAY INTO THE WEEKEND...THE UPPER HIGH WILL BEGIN SHIFTING EASTWARD ALLOWING MONSOONAL MOISTURE TO RETURN IN THE WEST INCREASING WETTING RAIN CHANCES NORTH AND WEST. EXPECT POOR VENT RATES TODAY IN THE NORTH...WITH AREA WIDE IMPROVEMENT MONDAY THROUGH THURSDAY. 32 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING ZONES... NMZ501-502-505>509-518>524-532-533. FLASH FLOOD WATCH UNTIL 3 AM MDT MONDAY FOR THE FOLLOWING ZONES... NMZ503-504-510>517-527>529. && 41
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 538 AM MDT SUN AUG 2 2015 NMZ501>540-031200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 538 AM MDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT ABUNDANT MOISTURE REMAINS IN PLACE OVER NEW MEXICO...AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP THIS AFTERNOON AND TONIGHT...NAMELY OVER CENTRAL TO NORTHWESTERN SECTIONS OF THE STATE. HEAVY RAINFALL IS POSSIBLE...AND LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MUCH DRIER AIR MOVING INTO NEW MEXICO WILL BEGIN TO LIMIT THUNDERSTORM COVERAGE MONDAY THROUGH THURSDAY. STILL...SOME ISOLATED THUNDERSTORMS MAY BRIEFLY TURN STRONG WITH GUSTY DOWNBURST WINDS...SMALL HAIL...AND HEAVY DOWNPOURS. THUNDERSTORMS COULD BECOME MORE WIDESPREAD BY FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY RAINFALL OR FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 52
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
344 PM MDT SUN AUG 2 2015
NMZ528-529-022215-
NORTHEAST HIGHLANDS-FAR NORTHEAST HIGHLANDS-
344 PM MDT SUN AUG 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORA COUNTY UNTIL
415 PM MDT...
AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF VALMORA...OR 14 MILES SOUTH OF
WAGON MOUND...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHOEMAKER.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 373 AND 380.
&&
LAT...LON 3571 10486 3588 10490 3601 10463 3588 10453
3571 10456
TIME...MOT...LOC 2144Z 260DEG 8KT 3581 10480
44SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 409 PM MDT SUN AUG 2 2015 NMZ531-022245- HARDING COUNTY- 409 PM MDT SUN AUG 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING COUNTY UNTIL 445 PM MDT... AT 408 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES EAST OF CHICOSA LAKE STATE PARK...OR 18 MILES NORTH OF MOSQUERO...MOVING SOUTHEAST AT 10 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... YATES. && LAT...LON 3615 10393 3602 10367 3582 10388 TIME...MOT...LOC 2208Z 310DEG 9KT 3604 10394 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 413 PM MDT SUN AUG 2 2015 NMZ531-022245- HARDING COUNTY- 413 PM MDT SUN AUG 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING COUNTY UNTIL 445 PM MDT... AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES EAST OF CHICOSA LAKE STATE PARK...OR 17 MILES NORTH OF MOSQUERO...MOVING SOUTHEAST AT 10 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... YATES. && LAT...LON 3615 10393 3602 10367 3582 10388 TIME...MOT...LOC 2210Z 309DEG 9KT 3603 10394 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 631 PM MDT SUN AUG 2 2015 NMZ501-502-030100- NORTHWEST PLATEAU-CHUSKA MOUNTAINS- 631 PM MDT SUN AUG 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN JUAN COUNTY UNTIL 700 PM MDT... AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF WHEATFIELDS...OR 32 MILES NORTHEAST OF CHINLE...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SANOSTEE...NEWCOMB AND TOCITO. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED MEDIA OUTLETS AND NOAA WEATHER RADIO...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3647 10904 3663 10880 3631 10866 3623 10905 TIME...MOT...LOC 0030Z 244DEG 27KT 3634 10904 44
The Cannon AFB radar (KFDX), 60 km away, was scanning. The volume nearest the first event began at 00:42 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Dime to penny size hail in Tucumcari. Lightning strike also blew up a transformer.
Six inches of rapidly flowing water over U.S. Highway 550 at mile maker 117. Nearby arroyo was raging with flash flood waters out of its banks.
U.S. Highway 60 closed due to high water at mile marker 124.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585886, 585884, 585885.